Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 12, 2003Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2003, 5:21 PM CST for Greenwood County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 5:21 PM CST (23:21 UTC)
Expired
Mar 12, 2003, 6:15 PM CST
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 2:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122321
SVRICT
KSC073-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 615 PM CST.

* AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF THRALL...OR ABOUT 9 MILES
  NORTH OF EUREKA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MADISON AROUND 555 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 615 PM CST.

LAT...LON 3796 9640 3788 9627 3815 9597 3815 9626

$$

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:01 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 12, 3:01 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CST WED MAR 12 2003

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE CONVECTIVE
CHANCES ACROSS THE REGION TONIGHT, ALONG WITH MORE CHANCES THIS
WEEKEND INTO EARLY NEXT WEEK.

LOTS OF SUNSHINE HAS ALLOWED TEMPERATURES TO SOAR WELL INTO THE 70S
ACROSS PORTIONS OF SOUTHEAST KANSAS.  DEWPOINTS HAVE RISEN INTO THE
UPPER 50S, TO NEAR 60.  TEMPERATURES ALOFT ACROSS SOUTHEAST KANSAS
ARE VERY COLD AT AROUND 0C.  THIS WILL YIELD CAPES OF AROUND 2500
J/KG.  A COLD FRONT WILL PUSH DOWN INTO KANSAS THIS AFTERNOON
ALLOWING FOR CONVERGENCE.  EVEN ACROSS NORTH CENTRAL KANSAS, CAN NOT
RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING.  WILL
TREND POPS TO HAVE LIKELY ACROSS FAR SOUTHEAST KANSAS.  WITH COLD
AIR ALOFT AN ADEQUATE WIND SHEER WOULD EXPECT TO SEE SOME LARGE HAIL
AS THE MAIN THREAT.  THE COLD FRONT WILL MOVE THROUGH MOST OF THE
REGION BY MIDNIGHT, SO EXPECT PRECIPITATION CHANCES TO COME TO AN
END.

AFTER THAT MAY SEE SOME LOW CLOUDS DEVELOP, AS A BIT OF SHALLOW COLD
AIR WILL MOVE DOWN INTO THE REGION, WHICH THE MODELS AS USUAL ARE
NOT HANDLING WELL.  IN FACT TEMPERATURES ACROSS EASTERN NEBRASKA
HAVE HELD INTO THE 30S ACROSS THE REGION.  WILL BRING LOW
TEMPERATURES DOWN INTO THE 30S, TO MID 40S IN EXTREME SOUTHEAST
KANSAS.  UNCERTAIN HOW LONG LOW CLOUDS WILL HANG ON ACROSS THE
REGION IF THEY DO DEVELOP.  IF THEY DO DEVELOP, THEY MIGHT BE SLOW
TO CLEAR, WITH NORTHEAST SURFACE WINDS.  EITHER WAY, WILL GO WITH
HIGHS NOTICEABLY LOW THAN GUIDANCE WITH MID 60S IN THE WEST, AND LOW
60S ELSEWHERE.

FRIDAY SHOULD SEE A RETURN TO VERY WARM WEATHER.  LEE TROUGHING WILL
ESTABLISH ITSELF.  THIS COULD ALLOW TEMPERATURES TO APPROACH 80 IN
THE FAR NORTHWEST, WITH OTHER LOCATIONS HAVING READINGS WELL UP INTO
THE 70S.  WILL CONTINUE SLIGHT CHANCE POPS FOR FRIDAY NIGHT, AS LOW
LEVEL JET MAY ALLOW SOME WIDELY SCATTERED ELEVATED CONVECTION TO
DEVELOP.

ANY WIDELY SCATTERED ACTIVITY THAT DEVELOPS SHOULD WIND DOWN EARLY
SATURDAY MORNING.  OTHERWISE, VIGOROUS UPPER LEVEL DISTURBANCE WILL
BEGIN TO CARVE A DEEP TROUGH OVER THE SOUTHWESTERN UNITED STATES.
THIS MAY SEND THE DRYLINE RETREATING BACK INTO FAR WESTERN KANSAS,
WHICH IS PRETTY UNUSUAL FOR MARCH.  WITH THIS IN MIND, WILL GO VERY
WARM ON OVERNIGHT LOWS AS DEEP SURFACE MOISTURE WILL BE IN PLACE.
MAY SEE SOME ISOLATED CONVECTION THAT DEVELOPS ON THE DRYLINE, MOVE
INTO OUR AREA AFTER 0Z.  MAY ALSO SEE SOME MORE WIDELY SCATTERED
ELEVATED CONVECTION DEVELOP LATE SATURDAY NIGHT AND SUNDAY MORNING,
WITH THE LOW LEVEL JET.

ON SUNDAY, AN INITIAL DISTURBANCE MAY MOVE THE DRYLINE FURTHER
EAST.  THIS MAY ALLOW FOR MORE WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP ON THE DRYLINE AND AFFECT OUR REGION SINCE MID LEVEL FLOW
WILL BE STRONGER.  THEREFORE, WILL CONTINUE WITH THE LOW POPS.

NOT MANY CHANGES PLANNED TO THE FORECAST ON MONDAY AND TUESDAY.  THE
DEEP UPPER LEVEL DISTURBANCE WILL RESULT IN AN INLAND SURFACE BOMB.
ECMWF PROGS A 983 MB LOW THAT COMES ACROSS KANSAS.  TIMING IS
UNCERTAIN, BUT SEVERE WEATHER LOOKS TO BE A GOOD BET WITH THIS
SETUP.

FCSTID =8/FRANK
ICT   39  63  38  76 /  30   0   5  10
HUT   36  63  40  77 /  20   0   5  10
EWK   37  63  38  76 /  30   0   5  10
EQA   39  63  38  74 /  40   0   5  10
WLD   41  63  38  75 /  40   0   5  10
RSL   34  65  42  79 /  10   0   5  10
GBD   34  66  42  79 /  20   0   5  10
SLN   34  63  40  76 /  20   0   5  10
MPR   37  63  38  76 /  30   0   5  10
CFV   44  63  37  73 /  60   0   5  10
CNU   42  63  37  73 /  60   0   5  10
K88   41  63  37  73 /  60   0   5  10

.ICT...NONE.
Hazardous weather outlook, Mar 12, 10:48 AM CST, 6 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1048 AM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL CONTINUE TO BE NOTED THROUGH THE LATE
MORNING, GENERALLY SOUTH OF A LINE FROM INTERSTATE 70 TO AREAS
ALONG AND WEST OF INTERSTATE 35. VISIBILITIES IN SOME LOCATIONS WILL
BE AROUND 1/4 OF A MILE. THE FOG SHOULD GRADUALLY DISSIPATE BY NOON.
THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND INTO TONIGHT.
THE THUNDERSTORMS WILL GENERALLY BE SOUTH OF INTERSTATE 70 AND EAST
OF A LINE FROM SALINA TO COTTONWOOD FALLS TO ANTHONY. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS AFTER MIDNIGHT
FRIDAY NIGHT, AND CONTINUING INTO SATURDAY AFTERNOON.  THUNDERSTORMS
WILL ALSO BE POSSIBLE REGIONWIDE STARTING SUNDAY, AND CONTINUING
INTO TUESDAY.  THE BEST CHANCE OF RAIN WILL BE ON MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING, GENERALLY SOUTH OF HWY 70 AND EAST OF A LINE FROM SALINA
TO COTTONWOOD FALLS TO ANTHONY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/WIGHTMAN

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.